Alert archive / Kansas / Flash Flood Watches in 2018
Flash Flood Watch 2, NWS Goodland, KS
NWS Goodland, KS issued this flash flood watch at May 29, 2018, 10:41 AM CDT for Red Willow County, Nebraska; 5 counties in Kansas. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- May 29, 2018, 10:41 AM CDT (15:41 UTC)
- Expired
- May 29, 2018, 7:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Goodland, KS
- Flood severity
- None
Counties Decatur County, KS, Gove County, KS, Graham County, KS, Norton County, KS, Sheridan County, KS, Red Willow County, NE
The radar
The Goodland radar (KGLD), 124 km from the middle of the area, began a volume at 15:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 3.7 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 730 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
721 WGUS63 KGLD 291541 FFAGLD URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Goodland KS 941 AM MDT Tue May 29 2018 KSZ003-004-015-016-029-NEZ081-300000- /O.NEW.KGLD.FF.A.0002.180529T1541Z-180530T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Decatur-Norton-Sheridan-Graham-Gove-Red Willow- Including the cities of Oberlin, Norton, Hoxie, Hill City, Quinter, Grinnell, Grainfield, and McCook 1041 AM CDT Tue May 29 2018 ...FLASH FLOOD WATCH IN EFFECT UNTIL 7 PM CDT THIS EVENING... The National Weather Service in Goodland has issued a * Flash Flood Watch for portions of Kansas and southwest Nebraska, including the following areas, in Kansas, Decatur, Gove, Graham, Norton, and Sheridan. In southwest Nebraska, Red Willow. * Until 7 PM CDT this evening * Heavy rain associated with showers and thunderstorms will persist across the watch area through late this afternoon. Additional rainfall will further aggravate ongoing flooding or cause new flooding to develop, particularly in Sheridan, Gove, and Graham counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that additional rainfall may result in flash flooding. Flash flooding is a very dangerous situation. Monitor later forecasts and be prepared to move quickly to higher ground should flash flooding occur. && $$
1 follow-up statement
958 WGUS63 KGLD 300027 FFAGLD Flood Watch National Weather Service Goodland KS 627 PM MDT Tue May 29 2018 KSZ003-004-015-016-029-NEZ081-300130- /O.EXP.KGLD.FF.A.0002.000000T0000Z-180530T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Decatur-Norton-Sheridan-Graham-Gove-Red Willow- Including the cities of Oberlin, Norton, Hoxie, Hill City, Quinter, Grinnell, Grainfield, and McCook 727 PM CDT Tue May 29 2018 ...FLASH FLOOD WATCH HAS EXPIRED... The Flash Flood Watch for portions of Kansas and southwest Nebraska has expired. Additional heavy rain is not expected this evening. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood watch went out at May 29, 6:47 AM CDT, 3 hours 54 minutes earlier.
Area forecast discussion, May 29, 6:47 AM CDT, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
547 AM MDT Tue May 29 2018
.UPDATE...
Issued at 538 AM MDT Tue May 29 2018
Due to pockets of moderate rainfall continuing over the flash
flood watch area this morning, have extended the watch another 3
hours. Added Sherman County due to rainfall amounts in the east
part of the county at flash flood thresholds. Any additional
prolonged rainfall may be enough to cause flooding. Removed Yuma
County due to rainfall being more to the southeast.
&&
.SHORT TERM...(Today through Thursday)
Issued at 349 AM MDT Tue May 29 2018
Latest upper air analysis shows a trough over the Rockies and High
Plains. Ahead of the trough clusters of storms continue to develop
and spread northeast. The stronger storms have been producing heavy
rainfall and small hail. Due to the training nature of these
storms, flash flooding has been a concern in mainly Kit Carson and
Sherman counties.
For the rest of the night into the morning expect the storm to
continue to wane as the elevated CAPE declines. The nose of the LLJ
will remain near the CO border, but speed convergence along it will
decline during the morning as the wind direction in the LLJ shifts
from the southeast to the south. Initially was expecting storm
development to continue along the KS/CO border into the mid morning
due to the strong/deep lift along the nose of the LLJ. Where the
nose of the LLJ is as the night continues will determine where the
storm activity will be.
By mid morning today the convergence along the nose of the LLJ will
end as the LLJ weakens and the winds shift to the SSW. In addition
the elevated CAPE will continue to weaken. Storm activity may taper
off faster than currently forecast, depending on how quickly the LLJ
weakens.
This afternoon an upper level short wave trough will deepen over the
dry line, which will be east of Highway 83. Latest data suggests
storms will begin to fire around 2 PM CT or so, with coverage
increasing through the afternoon. Deep layer shear is perpendicular
to the dry line, suggesting the initial storms will congeal in to a
larger mass of storm activity as they move northeast. The vast
majority of the storm activity will be east of Norton/Graham
counties. However the storms that do form will be capable of
producing 2.5" hail, wind gusts 60-70 MPH, and tornadoes. The
tornado threat is much greater just east of these counties, however
the close proximity to the dry line after 4 PM CT may be enough for
storms to produce a tornado before moving out of the forecast area
into a more favorable tornadic environment.
To the west isolated storm activity may occur as a much weak upper
level short wave trough moves in from the west. The most intense
storms should be low end severe due to the weaker deep layer shear.
The shear does increase into the evening, however the CAPE
decreases. Could see hail up to ping-pong ball size with the
strongest storms. Damaging wind gusts seem much less likely, and no
risk for tornadoes.
Tonight the storm activity will shift east quickly in the evening
and the lone storms over the western part of the forecast area will
fade as the environment stabilizes.
Wednesday storm chances return to the forecast area as an upper
level short wave trough moves through in the late afternoon and
during the night. Am not expecting any severe weather at this time
due to the environment stabilizing as the lift from the trough
increases.
Thursday will be dry as a short wave ridge moves over the forecast
area.
.LONG TERM...(Friday through Monday)
Issued at 223 AM MDT Tue May 29 2018
Warm temperatures in the 90s are expected on Friday ahead of a
surface trough tracking through the forecast area Friday evening
as an upper trough over the Intermountain region lifts through the
Rockies. With a general lack of moisture associated with the
trough moving in from the west, no precipitation is expected. Dry
conditions will continue through Saturday and Sunday with somewhat
cooler high temperatures in the 80s as high pressure moves into
the region. As the upper flow transitions to a more westerly
direction, several weak disturbances move east of the Rockies with
a chance of thunderstorms Sunday evening and again Monday evening
with temperatures warming slightly into the upper 80s.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 538 AM MDT Tue May 29 2018
MVFR to VFR conditions forecast for the TAFs. Lowest conditions
are expected this morning during the storm activity. Am
anticipating lower ceilings moving up from the southwest and
impacting KGLD in the next few hours. KMCK should have MVFR
ceilings as storms move through. Am a bit concerned the models are
bringing in too low a ceiling height as the storms move through.
However, all data is trending with lower ceilings this morning
with the storms, so will keep the mention in the TAF. Ceilings for
both sites will improve this afternoon when storm activity
subsides.
Another round of storm activity will occur this afternoon east of
Highway 83. KMCK should be far enough west to be out of the
majority of the storm activity area.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch until 9 AM MDT /10 AM CDT/ this morning for
KSZ001>004-013>016-028-029.
CO...NONE.
NE...Flash Flood Watch until 9 AM MDT /10 AM CDT/ this morning for
NEZ079>081.
&&
UPDATE...JTL
SHORT TERM...JTL
LONG TERM...LOCKHART
AVIATION...JTLHazardous weather outlook, May 29, 5:41 AM CDT, 5 hours before
Hazardous Weather Outlook National Weather Service Goodland KS 441 AM MDT Tue May 29 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301045- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 441 AM MDT Tue May 29 2018 /541 AM CDT Tue May 29 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... Early this morning flash flooding may be occurring in Sherman, Kit Carson, Sheridan, Graham, and Gove counties. The threat should be ending before mid morning as storm activity subsides. Two areas of storm develop are expected today. The most intense area of storms is expected east of Highway 83 this afternoon. Storms should begin to develop around 2 PM CDT and move northeast merging together and increasing in coverage. Threats with these storms will be hail up to 2.5 inches, 60-70 MPH winds, and tornadoes. The best time for the largest hail will be before 7 PM CDT, with hail size decreasing as the storms merge. Best window for tornadoes will be from 4 PM CDT to 9 PM CDT. A second area of storm development will be west of Highway 27 this afternoon through 9 PM MDT. Main threat with these isolated storms will be hail up to ping-pong ball size. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon east of Highway 83. Any flooding or other weather reports today are greatly appreciated. JTL
In the hours before
Local storm report, May 29, 8:56 AM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
756 AM MDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY RAIN PALISADE 2.4 WSW 40.34N 101.15W
05/29/2018 M1.12 INCH HITCHCOCK NE COCORAHS
COCORAHS STATION HITC020, PALISADE 2.4 WSW.
&&Local storm report, May 29, 8:57 AM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
757 AM MDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY RAIN 4 NNW MCCOOK 40.27N 100.65W
05/29/2018 M1.07 INCH RED WILLOW NE COCORAHS
COCORAHS STATION RED_019, 4 NNW MCCOOK.
&&Local storm report, May 29, 8:58 AM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
758 AM MDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0739 AM HEAVY RAIN 3 ENE GEM 39.44N 100.83W
05/29/2018 M1.00 INCH THOMAS KS MESONET
MESONET STATION F0981, 3 ENE GEM.
&&Local storm report, May 29, 9:19 AM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
819 AM MDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 AM FLOOD 1 E HILL CITY 39.36N 99.82W
05/29/2018 GRAHAM KS DEPT OF HIGHWAYS
KDOT REPORTED US-24 IN HILL CITY IS CLOSED
TO K-18 JUNCTION DUE TO WASHED OUT ROADWAYS.
&&Local storm report, May 29, 9:34 AM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
834 AM MDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY RAIN QUINTER 39.07N 100.24W
05/29/2018 M6.89 INCH GOVE KS PUBLIC
PUBLIC REPORTED 6.89 RAINFALL FOR THE PAST
24 HOURS.
&&Local storm report, May 29, 9:41 AM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
841 AM MDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM TSTM WND DMG 1 N COLBY 39.40N 101.05W
05/28/2018 THOMAS KS LAW ENFORCEMENT
THOMAS COUNTY SHERIFF'S OFFICE REPORTED DOWN
POWER LINES AND LARGE TREE LIMBS AT THE 700
BLOCK OF NORTH FRANKLIN AVE. IN COLBY, KS.
&&
EVThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 7:58 PM CDT | Severe Thunderstorm Warning | GLD | Dundy | 47 min |
| May 28, 8:42 PM CDT | Special Weather Statement | GLD | Dundy | 18 min |
| May 28, 9:03 PM CDT | Special Weather Statement | GLD | Dundy | 27 min |
| May 28, 9:36 PM CDT | Special Weather Statement | GLD | Dundy, Hitchcock | 24 min |
| May 29, 2:19 PM CDT | Special Weather Statement | GLD | Red Willow | 26 min |
| May 29, 6:54 PM CDT | Special Weather Statement | GLD | Dundy | 36 min |
| May 28, 7:39 PM CDT | Special Weather Statement | GLD | Sherman, Thomas | 36 min |
| May 28, 7:53 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Logan, Rawlins, Sherman, Thomas, Wallace | 52 min |
| May 28, 10:15 PM CDT | Areal Flood Warning | GLD | Gove, Graham, Sheridan | 12 hr |
| May 28, 10:37 PM CDT | Special Weather Statement | GLD | Sherman | 23 min |
| May 28, 10:49 PM CDT | Special Weather Statement | GLD | Thomas | 26 min |
| May 29, 2:53 AM CDT | Flash Flood Warning | GLD | Sherman | 5 hr |
| May 29, 3:27 AM CDT | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 33 min |
| May 29, 10:22 AM CDT | Areal Flood Warning | GLD | Gove | 9 hr |
| May 29, 1:42 PM CDT | Special Weather Statement | GLD | Rawlins | 18 min |
Nearby
Flash Flood Watches in Kansas, 2018Flash Flood Watches in Nebraska, 2018Every flash flood watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.